What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 1:44 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 20, 1:44 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
144 PM MST Mon Aug 20 2018
.SYNOPSIS...High pressure overhead will shift east of our area
through Tuesday, setting up a moist southerly monsoonal flow and
increased thunderstorm chances across southeast Arizona. Some
storms will produce heavy rain and gusty winds. Meanwhile,
daytime temperatures will ease back to near or below average.
&&
.DISCUSSION...While 12Z sounding this morning at KTUS showed
precipitable water values lower than Sunday, water vapor satellite
showing moist plume south of the border is gradually encroaching
northward. Models in general agreement that high pressure aloft
will shift eastward increasing the southerly flow over Arizona
this week to help usher in the moisture. A couple of subtle
features seen on water vapor imagery should help boost storm
coverage but timing of these features is not agreed upon by model
solutions and has created a disparity in PoP guidance values into
Tuesday. As of noon, higher resolution models were more
consistent developing majority of storms south of I-10 this
afternoon and moving storms west or northwest through the evening
hours.
Storms are currently forming outside of those areas over the high
terrain from the Rim to the Chiricahuas right along the moisture
boundary shown on water vapor satellite which is coincident with
the instability gradient. The upper level support should ultimately
show favor to points farther south and west, and will keep that
trend going for the evening hours.
Models are actually in better agreement with thunderstorm chances
Tuesday night and Wednesday as a more significant feature moving
north out of Mexico, or at least a portion of it, takes aim on
southeast Arizona to enhance thunderstorm chances. Continued
southerly flow the rest of the work week and into the weekend
will keep scattered thunderstorms in the forecast, and nighttime
storms are also a possibility in abundant moisture. The moisture
and storms should keep daytime temperatures at or below average.
&&
.AVIATION...Valid through 22/00Z.
SCT-BKN clouds this afternoon and evening with bases around 8k-12k
ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to
scattered TSRA/SHRA to continue to develop this afternoon, with the
mountains south and east of KTUS being the favored areas initially
before spreading to the west/northwest through the evening. WLY/NWLY
SFC winds generally remaining less than 12 kts, except for around
thunderstorms where gusty outflows will be possible. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...The pattern will be better suited for shower and
thunderstorm development this week as flow aloft becomes more
southerly and increases moisture across the area. Some storms will
be capable of producing heavy rainfall. Terrain driven 20-ft winds
persist at less than 15 mph, except in and around thunderstorms
where strong outflows may occur.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
KD/JKP
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 4:09 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST MON AUG 20 2018
AZZ504-507-514-210000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
409 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 500 PM MST...
At 409 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Tanque Verde, or 26 miles east of Tucson, moving
southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Rita Ranch and Vail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3228 11050 3214 11036 3191 11059 3211 11080
TIME...MOT...LOC 2309Z 049DEG 10KT 3217 11050
LEINS
Special weather statement, Aug 20, 4:11 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
411 PM MST MON AUG 20 2018
AZZ504-507-514-210000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
411 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
500 PM MST...
At 411 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Tanque Verde, or 16 miles east of Oro Valley, moving
southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tucson, Tanque Verde, Catalina Foothills, Sabino Canyon, Mount
Lemmon/Summerhaven, Seven Falls and Saguaro National Park East.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3249 11069 3228 11050 3211 11080 3233 11095
TIME...MOT...LOC 2311Z 049DEG 10KT 3238 11069
LEINS
Special weather statement, Aug 20, 4:57 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
457 PM MST MON AUG 20 2018
AZZ504-507-508-513-514-210100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
457 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 600 PM MST...
At 456 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to 17 miles east of
Littletown to 7 miles northeast of Benson. Movement was south at 10
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Tucson, Benson, Littletown, Drexel-Alvernon, Tanque Verde, Kartchner
Caverns State Park, Rita Ranch, Vail, Davis-Monthan Air Force Base,
I-10 And Texas Canyon, Saint David, Seven Falls, Mescal, Saguaro
National Park East, St. David and Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3217 11095 3192 11063 3181 11023 3209 11004
3221 11046 3238 11073
TIME...MOT...LOC 2356Z 353DEG 9KT 3233 11078 3213 11058 3202 11020
LEINSSpecial weather statement, Aug 20, 5:12 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST MON AUG 20 2018
AZZ503-504-515-210115-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
512 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 615 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Tubac, or 13 miles southwest of Green Valley,
moving southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tubac, Junction Of Highway 286 And Arivaca Road, Arivaca Lake,
Arivaca and Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 11146 3188 11160 3189 11111 3161 11104
3144 11142
TIME...MOT...LOC 0012Z 060DEG 11KT 3175 11121
LEINSSpecial weather statement, Aug 20, 5:31 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
531 PM MST MON AUG 20 2018
AZZ507-513-210100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
531 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
600 PM MST...
At 531 PM MST, Doppler radar was tracking a strong thunderstorm near
Huachuca City, or 9 miles north of Sierra Vista, moving southwest at
5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca and Whetstone.
LAT...LON 3181 11026 3161 11024 3156 11044 3183 11044
TIME...MOT...LOC 0031Z 067DEG 4KT 3169 11033
GL
Special weather statement, Aug 20, 5:47 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
547 PM MST MON AUG 20 2018
AZZ504-507-513-210145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
547 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
645 PM MST...
At 546 PM MST, Doppler radar was tracking a strong thunderstorm near
Summit, or 13 miles south of Tucson. This storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tucson, Sahuarita, East Sahuarita, Littletown, Drexel-Alvernon,
Summit, South Tucson, Rita Ranch, San Xavier Mission, Vail, Corona De
Tucson and Tucson International Airport.
LAT...LON 3204 11061 3187 11072 3198 11107 3222 11096
TIME...MOT...LOC 0046Z 109DEG 3KT 3204 11087
GL